Alert archive / Missouri / Areal Flood Warnings in 2018

Areal Flood Warning 49, NWS Springfield, MO

December 31, 2018Maries County, Phelps County, Pulaski County, Missouri

NWS Springfield, MO issued this areal flood warning at Dec 31, 2018, 6:12 AM CST for Maries County, Phelps County, Pulaski County, Missouri. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 31, 2018, 6:12 AM CST (12:12 UTC)
Expired
Dec 31, 2018, 2:20 PM CST
In force
8 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Maries County, MO, Phelps County, MO, Pulaski County, MO

The radar

The St Louis radar (KLSX), 140 km from the middle of the area, began a volume at 12:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 0.2 hours before the alert went out and 380 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-12-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-12-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
432 m above ground
0-6 km bulk shear
92 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this areal flood warning went out at Dec 31, 5:36 AM CST, 36 minutes earlier.

Area forecast discussion, Dec 31, 5:36 AM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
536 AM CST Mon Dec 31 2018

.SHORT TERM...(Today and tonight)
Issued at 350 AM CST Mon Dec 31 2018

An upper level trough is spreading northeast across the southern
Plains early this morning. Ahead of the trough lift and moisture
continues to spread north into the area. As a result a widespread
area of rainfall is moving across the area early this morning.
This area of rain will continue to spread across the area today,
and start to end from southwest to northeast later this morning
into this afternoon. As the trough moves across the area a band
of rain will spread across the northern portions of the forecast
area this afternoon. Rainfall totals will general range from
around an inch to one and one half inches. With the widespread
nature of this rainfall there will be the potential for some minor
flooding to across the area today.

Low level moisture and clouds will remain across the area through
the overnight hours. Low level lift will also spread across the
area later this afternoon and evening producing drizzle. A colder
air mass will start to spread into the area this evening into the
overnight hours, as lows fall into the upper 20s to the 30s. As
the colder temperatures start to spread into could be a window for
freezing drizzle to develop this evening across portions of
southeastern Kansas and west central Missouri where a glaze of ice
on elevated surface may be possible.

Wind chill values will fall into the upper single digits and
teens tonight into Tuesday morning.

.LONG TERM...(Tuesday through Sunday)
Issued at 350 AM CST Mon Dec 31 2018

A colder air mass will be in place through mid week. Highs on
Tuesday will range from the middle 20s across southeastern Kansas
and west central Missouri to the middle 30s across south central
Missouri. Lows Tuesday night will drop into the upper teens to the
lower 20s, as wind chills in the single digits and teens are
expected. Highs Wednesday will warm into the lower to middle 30s.

An upper level close low will then track across the southern
Plains Wednesday and Wednesday night then across the region
Thursday into Thursday night. Some precipitation may spread into
far southern Missouri Wednesday night, though the better chances
for precipitation will remain to the south of the forecast area.
Colder temperatures will be in place and could see some light
wintry mix across far southern Missouri Wednesday night, but again
the better chances will be to the south.

As the low tracks across the area precipitation will spread into
the area Thursday and Thursday night. The better chances will be
across southern Missouri, but all the area could see some
precipitation overspread the area. Colder temperatures will be in
place in the mid levels and will support rain turning over to the
snow Thursday evening and night as temperatures fall. Some light
wet snow accumulations will be possible, but there are still
questions on the exact track of this system.

Warmer weather will then spread into the region for the weekend
as highs in the 50s return as an upper level ridge spreads into
the area.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 536 AM CST Mon Dec 31 2018

An area of rainfall will continue to spread across the area. MVFR
to LIFR will occur within the rainfall this morning. The rain will
start to end this afternoon. Low clouds will remain over the area
this afternoon through tonight. Drizzle will be possible this
afternoon into this evening. As colder temperatures spread into
the area some freezing drizzle may be possible this evening across
parts of southeastern Kansas and the western Ozarks. Gusty
westerly winds will be possible this afternoon becoming more
northwesterly overnight.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Wise
Hazardous weather outlook, Dec 31, 4:22 AM CST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
422 AM CST Mon Dec 31 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011030-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
422 AM CST Mon Dec 31 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited flooding risk.
  Limited excessive cold risk.
  Limited ice accumulation risk.

DISCUSSION...

Localized flooding will be possible across the area today
as widespread rainfall spreads across the region.

Drizzle will develop across the area later this afternoon into
this evening. Colder temperatures will start to spread into the
area this evening, as this occurs freezing drizzle will be
possible mainly west of Highway 65 and north of I-44.

Wind chills will drop into the upper single digits to the lower
teens tonight into Tuesday morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Wind chills in the single digits are expected during the late
night and early morning hours through Wednesday morning.

Light snow may be possible Thursday, however confidence is low in
the current forecast snow amounts.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Wise

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 31, 5:40 AM CSTAreal Flood WarningSGFCamden, Dallas, Laclede, Maries, Miller, Morgan and 1 more12 hr
Dec 31, 5:47 AM CSTAreal Flood WarningSGFBenton, Hickory, St. Clair9 hr
Dec 31, 6:07 AM CSTAreal Flood WarningSGFCedar, Dade, Dallas, Polk8 hr
Dec 31, 6:31 AM CSTAreal Flood WarningSGFGreene, Lawrence7 hr
Dec 31, 9:09 AM CSTAreal Flood WarningSGFLaclede, Texas, Webster, Wright9 hr
Dec 31, 11:53 AM CSTAreal Flood WarningSGFDouglas, Howell, Ozark, Texas7 hr

Nearby

Areal Flood Warnings in Missouri, 2018Every areal flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.